Simona Bota, Ioan Sporea, Roxana Şirli, Alina Popescu, Mirela Dănilă, Mihnea Străin, Department of Gastroenterology and Hepatology, University of Medicine and Pharmacy, 300736 Timişoara, Romania.
To identify severe adverse events (SAEs) leading to treatment discontinuation that occur during antiviral therapy in hepatitis C virus (HCV)-infected cirrhotic patients.
We identified all the articles published prior to December 2011 in the PubMed, Medline, Lilacs, Scopus, Ovid, EMBASE, Cochrane and Medscape databases that presented these data in cirrhotic patients. These studies evaluated the rate of SAEs leading to discontinuation of standard care treatment: Pegylated interferon (PegIFN) alpha 2a (135-180 μg/wk) or PegIFN alpha 2b (1 or 1.5 μg/kg per week) and ribavirin (800-1200 mg/d). Patients with genotype 1 + 4 underwent treatment for 48 wk, whereas those with genotypes 2 + 3 were treated for 24 wk.
We included 17 papers in this review, comprising of 1133 patients. Treatment was discontinued due to SAEs in 14.5% of the patients. The most common SAEs were: severe thrombocytopenia and/or neutropenia (23.2%), psychiatric disorders (15.5%), decompensation of liver cirrhosis (12.1%) and severe anemia (11.2%). The proportion of patients who needed to discontinue their therapy due to SAEs was significantly higher in patients with Child-Pugh class B and C vs those with Child-Pugh class A: 22% vs 11.4% (P = 0.003). A similar discontinuation rate was found in cirrhotic patients treated with PegIFN alpha 2a and those treated with PegIFN alpha 2b, in combination with ribavirin: 14.2% vs 13.7% (P = 0.96). The overall sustained virological response rate in cirrhotic patients was 37% (95%CI: 33.5-43.1) but was significantly lower in patients with genotype 1 + 4 than in those with genotype 2 + 3: 20.5% (95%CI: 17.9-24.8) vs 56.5% (95%CI: 51.5-63.2), (P < 0.0001).
Fourteen point five percent of HCV cirrhotic patients treated with PegIFN and ribavirin needed early discontinuation of therapy due to SAEs, the most common cause being hematological disorders.